Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 27, 2008

Hyperglycemia and DKA

Question from Cape Town, South Africa:

My two-year-old daughter was diagnosed with diabetes on December 3, 2007. We were in hospital for a week to stabilise her levels. When she came home, she seemed to stabilise well but, in the last few days, her levels are constantly high, even at 2 a.m. She wakes up with a reading of 15 mmol/L [270 mg/dl] and is given five units of Protophane plus one unit of NovoRapid for breakfast. Today, her lunchtime level came down to 8 mmol/L [144 mg/dl] and I gave her half a unit of NovoRapid. She seems to climb again at suppertime, and even with a unit of NovoRapid at supper, she climbs again and goes over 20 mmol/L [360 mg/dl] sometimes at bedtime. Her 2 a.m. readings the past few days have also been over 15 mmol/L [270 mg/dl] every night. The diabetes clinic has told me to increase her Protophane from one to two units at 9 p.m. What could be causing these high levels? Is it possible she has not had a honeymoon period and won't have one? The diabetes clinic is worried she is getting sick, but she appears perfectly healthy. What could be causing this?

Answer:

I think you should discuss with your diabetes team switching your daughter to glargine (Lantus) as the only basal insulin, eliminating the Protophane. Lantus is a non-peaking insulin you normally give at bedtime.This regimen should be completed with NovoRapid at meals before any further action is taken regarding her elevated blood sugars.

MS